William Banks

William Banks
Professor
William Banks
Research Interests: 
Address: 
102 Mathematical Sciences Bldg.
Phone Number: 
573-673-3934

William D. Banks is a Professor in the Department of Mathematics at the University of Missouri. His area of specialization is NUMBER THEORY, which is concerned with properties of whole numbers, especially primes. With over 100 research articles in the literature, Banks has produced an extensive and diverse collection of results in both algebraic and analytic number theory, and in applied areas such as representation theory and cryptography. Banks collaborates with top researchers in the field, and his work has been supported by the National Science Foundation.

At present, Banks' work revolves around the Riemann zeta function, Dirichlet L-functions, sieve theory, and estimates of exponential sums.

As an instructor, Banks constantly strives to bring out the best in his students. He cares deeply about their future success.  In 2003, Banks received the Provost Outstanding Junior Faculty Teaching Award.

 

Banks also owns and operates BINKBALLS -- a Missouri company that offers for sale his works of art, seeking to raise money for various charitable causes. Founded in 2018.

 

Education: 
  • 1994 Ph.D., Stanford University
  • 1986 B.S., California Institute of Technology

 

Frequently Taught Courses: 
  • MATH 2300 Multivariable Calculus
  • MATH 4330 Number Theory
  • MATH 8302 Theory of the Riemann zeta function

 

Research Interests: 

Algebraic and Analytic Number Theory, Representation Theory, Cryptography

Select Publications: 

with V. Castillo-Garate, L. Fontana and C. Morpurgo.  Self-intersections of the Riemann zeta function on the critical line.  J. Math. Anal. Appl. 406 (2013), no. 2, 475-481.

with R. Baker, J. Brüdern, I. Shparlinski and A. Weingartner, Piatetski-Shapiro sequences. Acta Arith. 157 (2013), no. 1, 37-68.

with S. Kang.  On repeated values of the Riemann zeta function on the critical line.Experiment.  Math. 12 (2012), no. 2, 132-140.

with A. Harcharras. On the norm of an idempotent Schur multiplier on the Schatten class. Proc. Amer. Math. Soc. 132 (2004), no. 7, 2121-2125

with D. Hart and M. Sakata.  Almost all palindromes are composite,  Math. Res. Lett. 11 (2004) nos. 5-6, 853-868.

with J. Levy and M. Sepanski. Block-compatible metaplectic cocycles, J. Reine Angew. Math. 507 (1999), 131-163.

Twisted symmetric-square L-functions and the nonexistence of Siegel zeros on GL(3). Duke Math. J. 87 (1997), no. 2, 343-353.